Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
weight gain trigger
avatar
Catswisker posted:
I looked back on my records and discovered that I started putting weight on when my med were increased so I have not been taking them like I should I now don't have the strength to even wash my car. The meds l took wellburtrin, celexa, buspar none of which cause weight gain but what ever the reason I don't have such an appetite any more I'm feeling funny tonight strange thoughts
Reply
 
avatar
Jayne4694 responded:
Catswisker, I to have gained weight but it's medication I'm on. The only thing is I'm dieting but nothing happens so is the dieting and the meds hitting heads so to speak. I take Wellbutrin 450mg, Cymbalta 60mg, Xanax 4mg, Lithium 450mg, Serequel 300mg a day along with some thyroid meds for underactive thyroid, blood pressure medicine, acid reflux medicine. This is all daily. The serequel is what made me gain 45lbs. and it depresses me so much. I don't over eat I actually don't eat enough I'm told by my Dr. I just dont' know what to do about the weight gain either.
Jayne
 
avatar
Catswisker replied to Jayne4694's response:
I'm on Wellbutrin 400mg Celexa 80 mg Buspar 90 mg and Levothyroxin 25 mcg I just over eat but I did not over eat until my meds was increased and at the same time I quit walking 3 miles a day everything just started to go down hill with the increase but none of the med I take is supposed to cause that but I to am depressed by my weight I'm going to see if I can't get something for my weight or change in my meds something hopefully I had lost 100 pounds but I've put it all back on I'm at 240 I was 140 the weight is really getting to me
 
avatar
Thomas L Schwartz, MD responded:
Hello- unfortunately you have noticed that many of our psychiatric meds cause weight gain. Lithium, seroquel were mentioned already, but most of the antidepressants, probably all of the mood stabilizer can and do cause weight gain. Wellbutrin usually does suppress appetite and can actually cause some weight loss.
Within each family or class of meds, there are some that are more weight gain prone and others that are a bit more friendly. Ask your doctor specifically about the more weight friendly ones. Also be careful in that weight gain may lead to diabetes and cholesterol problems. If you have gained, ask your doctor to check on these and blood pressure too.
 
avatar
warriorgal replied to Thomas L Schwartz, MD's response:
I can really identify and sympathize with those who have experienced considerable weight gain when taking an anti-depressant. I am another such patient.

As if overeating from the depression itself wasn't enough, I had to contend with a total weight gain of almost 150 pounds, some of which was due to the medication used to treat my condition. Then I developed Type II Diabetes, with all its attendant problems. Ironically, all of these things can actually exacerbate the presenting problem of depression. Any mathmetician will tell you that 1 -1 =0.

But I'm happy to say I am slowly turning things around. Though I am loathe to have to spend my time trying to lose the weight gained from the medication (it's enough having to take responsibility for my own part), I have embarked upon a lifestyle change that has resulted in some weight loss so far, and I won't stop until I reach an acceptable weight for my height.

I wish you all the best in juggling your health concerns to achieve the best possible scenario in the end.

And thanks, Dr. Schwartz, for your honest and supportive disclosure.

WarriorGal
 
avatar
Jayne4694 replied to warriorgal's response:
WarriorGal, How and what are you doing to lose weight? I'm not overeating. The meds put on 45lbs and it's frustrating because I was losing weight from the first meds that made me gain 90lbs. I went off that med and started losing weight. So if I'm not over eating how do I lose weight. I have a diet, now that the warm weather is coming I'll start walking again. Are the meds and the trying to lose weight bumping heads. I could use any help I can. I hate how I look. I weigh 228lbs.
Jayne
 
avatar
ragu1 replied to Thomas L Schwartz, MD's response:
Most every andtidepressent I have tried has caused weight gain some alot more than others. I am on 450 mg of wellbutrin now with no weight gain. I dropped the 75mg of Nortriptaline cause that was causing it. I know you are not supposed to drop a med but I have been watching to see if anything might change so far so good and it has been six weeks. I am feeling a bit better but it is such a long process. I am also using the workbook Overcomming Depression One step At Time and that is also helping. I have learned alot about myself that no one else has just by answering questions in this book, writing them down a using the practices suggested. It is a great help and does remind you that this is a process and changes dont happen over night since the depression did not happen over night. Your behavoir patterns have been formed years ago and changing them is the challenge.
 
avatar
Helpfulthoughts replied to Thomas L Schwartz, MD's response:
Dear Dr. Schwartz,

I have been experiencing weight gain, to the point of being pathologically obese. I have recently started on Weight Watchers and am including aerobic exercise in my daily routine. Is it the medication, or the lethargy side effect, which decreases one's metabolism with the classes of medication? If I try to follow a healthy life-style, will I be able to decrease my weight?
 
avatar
warriorgal replied to Helpfulthoughts's response:
I think that the weight gain experiences can be caused by an increase in appetite, diminished metabolism, or both. I would have to defer to the medical expert here to see which may be more common, though the fight against obesity may entail the same strategies, regardless of the cause.

As for me, I do the following: I follow a low-fat diet, drink as much water as I can tolerate, and walk for one hour several times a week. In spite of many obstacles, I have seen slow, but definite success in losing weight. Everyone's different, of course. My meds are at a bare minimum, while so many here are taking an assortment of drugs. Dr. Schwartz?

WarriorGal
 
avatar
warriorgal replied to warriorgal's response:
P.S. And let us not forget that depression, etc. can, by themselves, cause weight gain. I ate like a horse when I was at my worst. So it may help to apportion accountability to gauge what caused what, though it can be tricky.
 
avatar
Thomas L Schwartz, MD replied to Helpfulthoughts's response:
Diet and exercise should help. I just heard on the news (haven;t read the journal yet) that most women will need 1 hour of exercise a day to keep weight off as they age....
I think that altering the serotonin system to help depression probably alters metabolism directly and causes the weight gain. Sometimes meds increase appetite and weight follows too.
 
avatar
Thomas L Schwartz, MD replied to Jayne4694's response:
Hi-

the problem is that when you gain weights from meds, it is weight and it won't magically come off when the med come off. Usually a few pounds will be shed, but the old fashion diet/exercise are needed....
 
avatar
Thomas L Schwartz, MD responded:
celexa and buspar can and do cause weight gain in some people...please consult your doctor before changing meds around on your own...
 
avatar
Catswisker replied to Thomas L Schwartz, MD's response:
Thank you for the information. It explains a lot to me I was 140 till I started celexa and buspar then I went up to 239 pounds.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Ways to help depression
I thought I'd make a little list of things that have helped me, so we can all add to it and help each other. Who knows what we may find, if ... More
Was this Helpful?
24 of 24 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.